Decimal Dilemmas: Interpreting and Addressing Misconceptions

Cindy Jong, Jonathan N Thomas, Molly H Fisher, Edna O Schack, Meredith A Davis, Mallory E Bickett


In this article, a student's misconception of multiplication and division of decials is analyzed and findings are presented from preservice teachers’ interpretation of that misconception. The authors then highlight common decimal misconceptions, outline two strategies for addressing such misconceptions in the classroom, and include final remarks connecting the professional noticing framework with addressing misconceptions in mathematics.

Full Text:



Author, 2016.

Common Core State Standards Initiative (CCSSI). (2010). Common Core State Standards for Mathematics. Last accessed on June 30, 2012 from:

Empson, S.B., & Levi, L. (2011). Extending children’s mathematics: Fractions and Decimals. Portsmouth, NH: Heinemann.

Griffin, L. B. (2016). Tracking decimal misconceptions: Strategic instructional choices. Teaching Children Mathematics. 22 (8), 488-494.

Jacobs, V.R., Lamb, L.C., & Philipp, R.A. (2010). Professional noticing of children’s mathematical thinking. Journal for Research in Mathematics Education. 41, 169-202.

Karp, K. S., Bush, S.B., &Dougherty, B.J. (2014). 13 Rules that expire. Teaching Children Mathematics. 21(1), 18-25.

National Council of Teachers of Mathematics (NCTM). (2014). Principles to Actions: Ensuring Mathematical Success for All. Reston, VA: NCTM.

Tatto, M.T., Schwille, J, Senk, S.L., Ingvarson, L, Rowley, G, Peck, R, Bankov, K, Rodriguez, M, & Reckase, M. 2012. Policy, practice, and readiness to teach primary and secondary mathematics in 17 countries: Findings from the IEA Teacher Education and Development Study in Mathematics (TEDS-M). Amsterdam: IEA.

Yeong, J. I., Dougherty, B. J., & Berkaliev, Z. (2015). Units matter. Teaching Children Mathematics 22(3), 170-176.


  • There are currently no refbacks.

Copyright (c) 2017 Cindy Jong, Jonathan N Thomas, Molly H Fisher, Edna O Schack, Meredith A Davis, Mallory E Bickett

The Ohio Journal of School Mathematics is published by the Ohio Council of Teachers of Mathematics and hosted by The Ohio State University Libraries.

If you encounter problems with the site or have comments to offer, including any access difficulty due to incompatibility with adaptive technology, please contact

ISSN 2472-5986 (print)
ISSN 2472-601X (online)